Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 252, NWS Rapid City, SD

August 9, 2003Custer County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 9, 2003, 4:11 PM MDT for Custer County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 4:11 PM MDT (22:11 UTC)
Expired
Aug 9, 2003, 5:00 PM MDT
In force
49 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Custer County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 092211
SVRUNR
SDC033-092300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 500 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRINGLE...OR ABOUT 11 MILES SOUTH OF
  CUSTER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGYLE AROUND 415 PM MDT...
  WIND CAVE HEADQUARTERS AROUND 425 PM MDT...

HAIL TO THE SIZE OF NICKLES IS LIKELY WITH THIS STORM. IF YOU ARE IN
THE PATH OF THIS STORM...SEEK A STURDY SHELTER AND AVOID WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 4372 10355 4361 10375 4349 10366 4349 10324

$$

P. MURPHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 9, 2:45 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT SAT AUG 9 2003

LATEST SFC ANALYSIS PLACES FRONT FM KCDR TO N OF KSFD. KUDX RADAR
INDC INCREASING TSTMS ALONG THIS BOUNDARY. ISOLD TSTMS OVER BLACK
HILLS AS WELL.

WITH INCREASING CONVECTION IN WATCH BOX WILL KEEP THIS SHORT AND
SIMPLE. 12Z MODELS INITIALIZE WELL AND SHOW DECENT AGREEMENT OVER
NRN PLAINS. UPPER S/WV MOVING ACROSS DAKOTAS WITH ATTENDANT SFC LOW
OVER SW SD. WITH DEEP MOISTURE AND CAPES NEAR 2000 J/KG OVER S CENT
SD AND MODERATE LOW LEVEL SHEAR...WILL SEE CONTINUED CONVECTIVE
ACTIVITY AND SOME SVR STORMS THIS EVE. TO THE WEST WILL SEE ISOLD
TSTMS TIED TO TOPOGRAPHY OF BLACK HILLS. SOME CONVECTION MAY COME
OFF THE BIG HORNS SPREADING DRY THUNDERSTORMS OVER PORTIONS OF NE WY
THIS EVE.

AFTER TONIGHT UPPER RIDGE BUILDS AND DRIER AIR MOVES IN. WILL SEE
DRY CONDITIONS PREVAIL AS TEMPS WARM INTO THE MID AND UPPER 90S.
SOME ISOLD HIGH BASED CONVECTION IS POSSIBLE AS OROGRAPHIC EFFECTS
MANAGE TO BREAK THE CAP. AFTER MONDAY...RIDGE REALLY DOMINATES AND
WILL SEE NO POPS UNTIL LATE FRIDAY AND SATURDAY AS DEEP CLOSED LOW
MOVES OUT OF THE NW U.S. AND ACROSS NRN ROCKIES.

MODEL GUIDANCE SHOWING GOOD AGREEMENT AND LOOKS REASONABLE.

.UNR...SVR TSTM WATCH UNTIL 6 PM MDT FOR SOUTH CENT SD.
       RED FLAG WARNING TODAY FOR DRY LIGHTNING AND LOW RELATIVE
       HUMIDITIES OVER NORTHEASTERN WYOMING INCLUDING FIRE WEATHER
       ZONES 297N 297S 298 299.

99
Hazardous weather outlook, Aug 9, 6:35 AM MDT, 9 hours 36 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
635 AM MDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE WIND GUSTS
GREATER THAN 60 MPH...ESPECIALLY ACROSS NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA. LARGE HAIL IS ALSO POSSIBLE OVER THE
SOUTH DAKOTA PLAINS WHERE BETTER LOW LEVEL MOISTURE WILL BE IN
PLACE.

STORMS WILL DEVELOP THIS THIS MORNING ACROSS NORTHEAST WYOMING
AND FAR WESTERN SOUTH DAKOTA AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE ROCKIES. STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSIFY THIS AFTERNOON AND EVENING OVER THE SOUTH DAKOTA PLAINS.
STORMS ARE EXPECTED TO GRADUALLY COME TO AN END BY MID TO LATE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH AT
LEAST EARLY NEXT WEEK WITH HIGHS REMAINING IN THE 90S TO
NEAR 100.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
SUNDAY THROUGH TUESDAY...MAINLY ACROSS NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Local storm report, Aug 9, 2:22 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    CUSTER                    SD   1.75 INCH HAIL
08/09/03   CUSTER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0110 PM    CUSTER                    SD   1 INCH HAIL
08/09/03   CUSTER                         REPORTED BY PUBLIC.
                                          EVENT DURATION 30
                                          MINUTES. PEA TO QUARTER
                                          SIZE HAIL FOR ONE HALF
                                          HOUR.
Local storm report, Aug 9, 3:17 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
317 PM MDT SAT AUG 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    10 N WITTEN               SD   .88 INCH HAIL
08/09/03   TRIPP                          REPORTED BY PUBLIC.

0245 PM    10 N WITTEN               SD   WIND DAMAGE
08/09/03   TRIPP                          REPORTED BY PUBLIC.
                                          NUMEROUS GREATER THAN 6
                                          INCH TREE BRANCHES DOWN.

0250 PM    9 N WITTEN                SD   WIND DAMAGE
08/09/03   TRIPP                          REPORTED BY PUBLIC.
                                          SEVERAL TREE BRANCHES
                                          DOWN. WIND ESTIMATED AT
                                          70 MPH OR MORE.
Local storm report, Aug 9, 3:51 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SAT AUG 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WINNER ARPT               SD   62 MPH TSTM GUST
08/09/03   TRIPP

0342 PM    WINNER ARPT               SD   66 MPH TSTM GUST
08/09/03   TRIPP

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:16 PM MDTSevere Thunderstorm WarningUNRBennett44 min
Aug 9, 1:10 PM MDTSevere Thunderstorm WarningUNRCuster65 min
Aug 9, 2:29 PM MDTSevere Thunderstorm WarningUNRTripp61 min
Aug 9, 3:24 PM MDTSevere Thunderstorm WarningUNRTodd51 min
Aug 9, 3:30 PM MDTSevere Thunderstorm WarningUNRTripp60 min
Aug 9, 3:35 PM MDTSevere Thunderstorm WarningUNRCuster40 min
Aug 9, 4:15 PM MDTSevere Thunderstorm WarningUNRTodd60 min
Aug 9, 5:44 PM MDTSevere Thunderstorm WarningUNRTodd61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.